Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

June 22, 2021Gratiot County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 22, 2021, 2:50 PM EDT for Gratiot County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 2:50 PM EDT (18:50 UTC)
Expired
Jun 22, 2021, 3:30 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 90 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-187 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS83 KGRR 221850
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
250 PM EDT Tue Jun 22 2021

MIZ052-221930-
Gratiot-
250 PM EDT Tue Jun 22 2021

...A DEVELOPING THUNDERSTORM WILL AFFECT CENTRAL GRATIOT COUNTY...

At 250 PM EDT, a strong thunderstorm was located southwest of 
Ithaca, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this 
storm.

Locations impacted include...
Ithaca...              North Star...          Ashley...
Perrinton...           Pompeii...             Bannister...

If outdoors, seek shelter inside of a building to protect yourself 
from lightning.

LAT...LON 4312 8444 4320 8475 4331 8473 4332 8437
      4312 8437
TIME...MOT...LOC 1848Z 277DEG 18KT 4325 8468 

$$

CAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 22, 2:23 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 22, 2:23 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
223 PM EDT Tue Jun 22 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 257 AM EDT Tue Jun 22 2021

- Scattered Thunderstorms Today

- Potential for Heavy Rain Late Week

&&

.UPDATE...
Issued at 1148 AM EDT Tue Jun 22 2021

I have increased the risk of showers and thunderstorms to likely
over our northeast CWA (North and East of GRr actually) for this
afternoon. The NAMNESt forecast surface based cape is in the 600
to 800 j/kg range over our NE CWA this afternoon as the short
wave moves through. There is a significant risk for small hail
since the cape is in the -10 to -20 range. Also freezing levels
are around 6000 ft. Expect gusty winds with these storms too since
there is an inverted "v" look to the model sounding too. Beside
all of that we have storms on our radar now and HTL has heavy rain
with winds gusting to 27 knots as a storm is moving through that
area. There was a confirmed water spout near Manitou Passage a few
minutes ago. The bottom line is these thunderstorms will have
gusty winds, locally heavy rainfall and small hail. Even so, I
would expect the area south and west of GRR should be mostly dry
this afternoon even so.

Tomorrow looks rather wet actually. We have a northern stream
shortwave interacting with a moist southwesterly flow at low to
mid levels. This results in a 40 to 45 knot low level jet aimed at
Mount Pleasant at 4 pm Wednesday. There is also decent warm
advection occuring in the lower to mid levels Wednesday. There is
decent isentropic lift during the day Wednesday (30 knots
perpendicular to the isentropic surfaces near 700 mb).
Condensation pressure deficits fall to near 5 mb over our western
and southern CWA by early Wednesday afternoon. However there is
not much instability. So, it seems to me we are looking at a
cloudy day with widespread showers for Wednesday.

&&

.DISCUSSION...(Today through next Monday)
Issued at 257 AM EDT Tue Jun 22 2021

- Scattered Thunderstorms Today

Unseasonably strong shortwave trough axis approaches Lower
Michigan this morning with vort max rounding the base. Model
soundings show mid-level lapse rates providing potential for some
low-topped convection developing by noon. The freezing level is
around 5 kft today so, even though the updraft depth is expected
to be limited...at least pea-sized hail is possible with
thunderstorm updrafts. The storms should decrease by late
afternoon with the trough axis moving east and diminishing
insolation.

- Potential for Heavy Rain Late Week

Still looking at a slow-moving front being the focus for
convection by Thursday night into Friday and Saturday. Deep
moisture pools ahead of the front with precipitable water over 1.8
inches. Training of heavy rain could cause localized flooding by
late Friday. Given the recent rains, this event could finally
result in some rises on the mainstem rivers where heavy rains have
occurred recently such as the St. Joseph and Kalamazoo river
basins.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 222 PM EDT Tue Jun 22 2021

Showers and a few thunderstorms with small hail will continue to
move through mid-Michigan this afternoon. Cloud bases are
generally VFR but a heavier downpour may create temporary IFR
visibility, though the probability of this is low at any
particular location. Winds gusting from the west today will go
light and variable around sunset then trend more from the south-
southeast early in the morning. Rain showers from mid-level
moisture streaming in Wednesday morning are expected, with a
trend toward MVFR ceilings near and north of MKG, GRR, and LAN.

&&

.MARINE...
Issued at 257 AM EDT Tue Jun 22 2021

Winds and waves will be relatively light today then increase again
on Wednesday into Thursday when another Small Craft Advisory will
be needed.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...CAS
MARINE...Ostuno
Hazardous weather outlook, Jun 22, 11:56 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1156 AM EDT Tue Jun 22 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231600-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1156 AM EDT Tue Jun 22 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms with small hail, gusty winds and locally
heavy rain are expected this afternoon, mostly north and east of
Grand Rapids.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms with heavy rain are possible on Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-231600-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1156 AM EDT Tue Jun 22 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible north of Grand Haven this
afternoon. Small hail, gusty winds, cloud to water lighting and
even a water spout are possible with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions will become hazardous to both small water craft and
beach goers Wednesday and that will continue into Thursday.

Thunderstorms are expected Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

In the hours before

Special weather statement, Jun 22, 1:42 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
142 PM EDT Tue Jun 22 2021

MIZ052-059-221830-
Clinton-Gratiot-
142 PM EDT Tue Jun 22 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRATIOT AND NORTHERN
CLINTON COUNTIES...

At 140 PM EDT, a strong thunderstorm was located near Hubbardston,
or 13 miles northeast of Ionia, moving east at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
St. Johns...           Elsie...               Eureka...
Ovid...                Fowler...              Maple Rapids...
Ashley...              Perrinton...           Hubbardston...
Pompeii...             Middleton...           Bannister...

If outdoors, seek shelter inside a building to protect yourself from
lightning.

LAT...LON 4300 8484 4320 8484 4319 8437 4293 8437
TIME...MOT...LOC 1740Z 276DEG 18KT 4310 8485

CAS
Special weather statement, Jun 22, 2:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
250 PM EDT Tue Jun 22 2021

MIZ052-221930-
Gratiot-
250 PM EDT Tue Jun 22 2021

...A DEVELOPING THUNDERSTORM WILL AFFECT CENTRAL GRATIOT COUNTY...

At 250 PM EDT, a strong thunderstorm was located southwest of
Ithaca, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ithaca...              North Star...          Ashley...
Perrinton...           Pompeii...             Bannister...

If outdoors, seek shelter inside of a building to protect yourself
from lightning.

LAT...LON 4312 8444 4320 8475 4331 8473 4332 8437
      4312 8437
TIME...MOT...LOC 1848Z 277DEG 18KT 4325 8468

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:42 PM EDTSpecial Weather StatementGRRClinton48 min
Jun 22, 3:40 PM EDTSmall Craft AdvisoryGRR60 hr
Jun 22, 3:41 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren60 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.